Research Article: Immediate type hypersensitivity and late phase reaction occurred consecutively in a patient receiving ethambutol and levofloxacin

Date Published: April 3, 2018

Publisher: BioMed Central

Author(s): Yukihiko Kato, Yu Sato, Miho Nakasu, Ryoji Tsuboi.

http://doi.org/10.1186/s13223-018-0237-x

Abstract

We experienced a rare case of immediate type hypersensitivity and late phase reaction to anti-tubercular therapy consisting of ethambutol and levofloxacin, which occurred in close succession, giving the appearance of a single, continuous reaction to one drug.

The patient was a man in his 70’s who began therapy consisting of isoniazide, rifampicin, and ethambutol for pulmonary tuberculosis. Since the patient had a drug eruption within several hours after the start of his treatment, his reaction to ethambutol was assessed first among the three suspected drugs using an oral challenge test. Levofloxacin, which was not among the suspected drugs, was administered with ethambutol in order to avoid drug resistance resulting from the administration of a single drug. The patient experienced pruritus within 1 h. We observed a well-defined, edematous erythema with induration, which persisted for several days after the patient received the two drugs. Next, skin tests were performed with ethambutol and levofloxacin. The skin reaction to ethambutol and levofloxacin consisted of two different types of allergic reaction, a immediate type reaction and phase reaction.

This is the first report of a late phase reaction and immediate type hypersensitivity occurring in quick succession in the same patient. Subsequent skin tests were able to prove the presence of these two different types of allergic reactions.

Partial Text

Although adverse drug reactions to first-line drug therapy against tuberculosis are not rare, drug eruptions resulting from these medications are still a major obstacle to treatment. We experienced a rare case of late phase reaction and immediate type hypersensitivity to anti-tubercular therapy consisting of ethambutol and levofloxacin, which occurred in quick succession in the same patient so as to appear simultaneous. This mixed skin reaction was later able to be identified two distinct skin reactions.

The patient was a man in his 70’s who began antitubercular therapy for pulmonary tuberculosis consisting of isoniazide, rifampicin, and ethambutol. The patient noticed a pruritic, erythematous patch on the trunk, 16 h after beginning treatment on day 1. By the next day itchy, edematous erythema with slight induration and warmth but without excoriation was observed on the face, trunk, and proximal extremities. Administering a topical steroid and oral anti-histamine after discontinuing the antitubercular medication improved the dermatitis and left only pigmentation.

The skin reaction to ethambutol and levofloxacin consisted of two different types of allergic reaction, an immediate type reaction and late phase reaction (LPR) (Fig. 1A, B). Previous studies reported drug eruptions due to delayed type hypersensitivity to ethambutol and isoniazid [3] and immediate type hypersensitivity to rifampicin [4]. To the best of our knowledge, this is the first report of an immediate type hypersensitivity and late phase reaction occurring in quick succession in the same patient. Immediate hypersensitivity mediated by IgE is characterized by wheals and flaring at 15 min post-exposure while LPR exhibits erythematous, edematous, indurated lesions from 6 to 48 h post-exposure although swelling may continue to be observed 72 h later. The LPR itself is mediated by infiltrating inflammatory cells, such as mast cells, basophils, eosinophils, T cells, macrophages, and dendritic cells [5, 6] and is responsible for the chronic skin and bronchial inflammation seen in atopic dermatitis and asthma patients [7].

 

Source:

http://doi.org/10.1186/s13223-018-0237-x

 

Leave a Reply

Your email address will not be published.